Accutane was the brand name Swiss multinational healthcare company Roche used to market isotretinoin, a drug for treating severe acne.
Accutane was approved by the Food and Drug Administration (FDA) in 1982.
In 2009, after the medication was linked to serious side effects like birth defects and Crohn’s disease, Roche withdrew the brand name from the market, but continued licensing generic versions.
In 2018, generic brands of the medicine were still available under various names, in addition to isotretinoin, such as:
Hair loss is an undesirable side effect of isotretinoin treatment. A significant reduction in hair count and density can occur. A 2013 study showed that this hair loss was temporary, although hair thinning may continue after stopping treatment.
According to the American Osteopathic College of Dermatology, about 10 percent of Accutane users experience temporary hair thinning.
Those people who use isotretinoin can take steps to limit and possibly prevent hair loss and hair thinning.
Increase your intake of B vitamins
If this happens to you, consider talking to your doctor about vitamin B supplements or increasing your intake of foods rich in folic acid such as avocados, broccoli, and bananas.
Stress can play a factor in hair loss. So if you’re taking isotretinoin, stress could potentially make hair loss symptoms worse. Consider trying stress-relieving activities such as meditation or yoga.
Isotretinoin can severely dry out your hair and skin. This can lead to brittle hair that breaks easily. Ask your dermatologist for a recommendation for appropriate shampoos and conditioners.
Avoid chemical treatments
Consider refraining from bleaching, dyeing, or using other chemical treatments on your hair if you’re taking isotretinoin. Many of these products can weaken your hair, which could worsen hair thinning.
Be careful about brushing
You can avoid additional hair damage by not brushing your hair while it’s wet. Run your fingers through it instead.
Protect your head from the sun
Consider wearing a hat or scarf when you’re outside to protect your hair from the sun’s UV rays.
Adjust the dosage
Talk to your doctor about adjusting the dosage so that the medication still effectively treats acne but doesn’t cause hair loss.
The hair loss is likely temporary, and your hair should start growing back when you stop taking the medication.
You can also take certain steps that might prevent or limit hair loss due to isotretinoin, such as avoiding the sun, increasing folic acid intake, moisturizing, and adjusting dosage.
Talk to your doctor or dermatologist about thinning hair to see if they have additional information or can suggest actions that may address your concerns.